Hail, Howard
- When
- June 27, 5:05 PM EST to 5:07 PM EST
- Where
- Howard County, 1.13 mi E of Kokomo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.481, -86.109
Ponding of water was noted along the side of Highway 31 as well.
During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished. This would be the start of an active period for central Indiana, with rain and thunderstorms impacting portions of the area for the rest of the month. The region remained on the fringe of a strong ridge aloft centered over the central Plains with scattered thunderstorms developing as upper level waves tracked along the periphery of the ridge and across the Ohio Valley. The development of an upper low across the region by the end of the month continued the daily threat for rain and thunderstorms. Isolated to scattered severe thunderstorms impacted central Indiana each afternoon and evening from the 22nd through the 27th. Some of the storms moved across the same areas on the 25th and 26th, producing 2 day rainfall totals over 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 27, 3:28 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 428 PM EDT THU JUN 27 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 306 PM EDT THU JUN 27 2013 A FRONTAL SYSTEM WILL SETTLE SOUTH INTO THE SOUTHERN STATES AS AN UPPER LOW DIGS SOUTH ACROSS THE LOWER GREAT LAKES AND OHIO VALLEY THIS WEEKEND. THIS FEATURE WILL THEN RETROGRADE WEST ACROSS THE MIDDLE MISSISSIPPI VALLEY MIDWEEK OF NEXT WEEK. THE RESULT WILL BE SHOWER AND OR THUNDERSTORM CHANCES THROUGH NEXT WEEK. WITH THE UPPER LOW NEARBY...TEMPERATURES WILL BE ON THE LOW SIDE FOR THIS TIME OF YEAR WITH AFTERNOON HIGHS ONLY IN THE 70S BY SATURDAY. && .NEAR TERM /TONIGHT/... ISSUED AT 306 PM EDT THU JUN 27 2013 UPPER LOW ACROSS WESTERN ONTARIO WILL DROP SOUTHEAST TO THE NORTHERN GREAT LAKES BY FRIDAY MORNING WITH FAST NORTHWEST FLOW ALOFT ACROSS THE FORECAST AREA. NORTHEASTERN FORECAST AREA WILL BE IN LEFT EXIT REGION OF 50+ KNOT 500 MILLIBAR JET AND WITHIN WANING INSTABILITY AXIS. MEANWHILE...30 KNOT LOW LEVEL JET WILL PARALLEL THE UPPER JETS NORTHWEST TO SOUTHEAST ORIENTATION AND ACROSS OUR SOUTHWESTERN FORECAST. WITH MODELS IN DECENT AGREEMENT...WENT WITH ALLBLEND COMPROMISE WHICH WAS THROWING OUT CHANCE OF POPS NORTHEAST AND SLIGHT CHANCE POPS SOUTHWEST. WITH INSTABILITY WEAKENING...WILL DROP POPS SOUTHWEST OVERNIGHT WITH ONLY SLIGHT CHANCE POPS NORTHEAST. WITH A DECENT AMOUNT OF CLOUDS EXPECTED TO HANG AROUND PER RH ON MODEL TIME SECTIONS...WILL GO AT OR ABOVE SIMILAR MOS TEMPERATURES IN THE MID TO UPPER 60S FOR OVERNIGHT LOWS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ISSUED AT 306 PM EDT THU JUN 27 2013 MAIN CHALLENGE FOR THE SHORT TERM WILL BE TIMING AND COVERAGE OF POPS ALONG WITH TEMPERATURES. MODELS ARE SIMILAR AND THUS WILL STICK WITH A BLEND THAT SUGGESTS UPPER LOW ACROSS THE GREAT LAKES TONIGHT WILL DIG SOUTHWEST AND BE ACROSS CENTRAL INDIANA BY SUNDAY. THIS WILL BRING IN MORE CLOUD COVER AND CONTINUED POPS. MODEL TIME SECTIONS ARE SHOWING SIGNIFICANT DEEPENING OF MOISTURE ON FRIDAY AND FRIDAY NIGHT AHEAD OF THE UPPER LOW. IN ADDITION...WITH THE UPPER LOW AROUND...THERE WILL BE A MODEST 700-500 MILLIBAR LAPS RATE AXIS ACROSS THE FORECAST AREA. LAPSE RATES WILL BE AROUND 6 DEGREES CENTIGRADE PER KILOMETER. WITH THE COMBO OF MOISTURE...INSTABILITY AND LIFT...WILL KEEP AT LEAST CHANCE POPS IN FOR FRIDAY AND FRIDAY NIGHT WITH GOOD CHANCES BY SUNDAY. SHOULD BE JUST ENOUGH CAPE AROUND TO MENTION THUNDERSTORMS. ACTIVITY SHOULD MAINLY BE DIURNAL AS WELL WITH LOSS OF SUNSHINE MAKING IT MUCH LESS UNSTABLE IF UNSTABLE AT ALL. WITH UPPER LOW AROUND...WILL LEAN AT OR BELOW ALLBLEND AFTERNOON HIGHS AND LEAN WARMER ON OVERNIGHT LOWS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ISSUED AT 220 PM EDT THU JUN 27 2013 MODELS ARE CLOSE ENOUGH THROUGH THE LONG TERM THAT THE ALLBLEND INITIALIZATION CAN BE USED FOR MOST ITEMS. AN UPPER LOW AND ASSOCIATED SURFACE LOW WILL MEANDER ACROSS THE AREA THROUGHOUT THE LONG TERM. THIS RESULTS IN DAILY CHANCES FOR RAIN THROUGH THE PERIOD. UNCERTAINTY IS TOO HIGH TO GO ANY HIGHER THAN CHANCE POPS AT ANY ONE TIME. WITH THE UPPER LOW AROUND HIGH TEMPERATURES WILL BE BELOW AVERAGE THROUGH THE PERIOD. && .AVIATION /DISCUSSION FOR THE 27/2100Z TAF UPDATE/... ISSUED AT 421 PM EDT THU JUN 27 2013 UPDATE... NO CHANGES. PREVIOUS DISCUSSION... VFR EXPECTED THROUGH THE PERIOD. CUMULUS CLOUDS WILL CONTINUE ACROSS MUCH OF THE AREA THIS AFTERNOON...WITH BASES HAVING RISEN INTO THE VFR CATEGORY BY VALID TIME. EXPECT SCATTERED TO BROKEN CONDITIONS AT THE SITES. CU WILL DISSIPATE WITH LOSS OF HEATING THIS EVENING...BUT MID AND HIGH CLOUDS WILL MOVE INTO THE AREA FROM CONVECTION TO THE WEST. MORE CU WILL POP UP ON FRIDAY. SCATTERED CONVECTION WILL POP UP THIS AFTERNOON AND PERSIST INTO EARLY EVENING...BUT UNCERTAINTIES IN COVERAGE AND TIMING PRECLUDE ANY MENTION IN THE TAFS. THERE IS ALSO SOME CONCERN ABOUT FOG TONIGHT...BUT FORECAST SOUNDINGS SHOW THERE SHOULD BE ENOUGH MIXING TO PREVENT FOG FORMATION. HOWEVER CONFIDENCE IS MEDIUM AT BEST. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....50 AVIATION...TDUD VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 425 PM EDT THU JUN 27 2013 INZ021-028>031-035>049-051>057-062>065-070>072-281000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-LAWRENCE- JACKSON-JENNINGS- 425 PM EDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY RAINFALL. TIMING: THIS AFTERNOON AND EVENING. DISCUSSION: AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION...WITH SCATTERED THUNDERSTORMS AFFECTING CENTRAL INDIANA INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT TIMES THROUGH NEXT WEDNESDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THREATS FROM ANY THUNDERSTORM. DISCUSSION: IN THE WAKE OF A FRONTAL SYSTEM...AN UPPER LEVEL LOW IS EXPECTED TO SETTLE INTO THE OHIO VALLEY BY THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-061-067>069-281000- SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN- 425 PM EDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: ISOLATED TO SCATTERED THUNDERSTORMS. HAZARDS: GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY RAINFALL. RIVER FLOODING. TIMING: THIS AFTERNOON AND EVENING. RIVER FLOODING ONGOING. DISCUSSION: AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION...WITH SCATTERED THUNDERSTORMS AFFECTING CENTRAL INDIANA INTO THIS EVENING. FLOODING CONTINUES IN SOME LOCATIONS NEAR THE WABASH AND WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS AND WARNINGS FOR MORE INFORMATION ON RIVER FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT TIMES THROUGH NEXT WEDNESDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. RIVER FLOODING ALONG THE WABASH AND WHITE RIVERS ARE LIKELY TO CONTINUE INTO THE WEEKEND. DISCUSSION: IN THE WAKE OF A FRONTAL SYSTEM...AN UPPER LEVEL LOW IS EXPECTED TO SETTLE INTO THE OHIO VALLEY BY THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Ponding of water was noted along the side of Highway 31 as well.
An estimated 60 mph thunderstorm wind gust was observed in this location.
Some tree limbs were downed and patio furniture was blown over due to strong thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465179, 465229, 465248, 465296.